Positivity Problems for Reversible Linear Recurrence Sequences

Authors George Kenison, Joris Nieuwveld, Joël Ouaknine, James Worrell

Thumbnail PDF


  • Filesize: 0.67 MB
  • 17 pages

Document Identifiers

Author Details

George Kenison
  • Institute of Logic and Computation, TU Wien, Austria
Joris Nieuwveld
  • Max Planck Institute for Software Systems, Saarland Informatics Campus, Saarbrücken, Germany
Joël Ouaknine
  • Max Planck Institute for Software Systems, Saarland Informatics Campus, Saarbrücken, Germany
James Worrell
  • Department of Computer Science, University of Oxford, UK

Cite AsGet BibTex

George Kenison, Joris Nieuwveld, Joël Ouaknine, and James Worrell. Positivity Problems for Reversible Linear Recurrence Sequences. In 50th International Colloquium on Automata, Languages, and Programming (ICALP 2023). Leibniz International Proceedings in Informatics (LIPIcs), Volume 261, pp. 130:1-130:17, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2023)


It is a longstanding open problem whether there is an algorithm to decide the Positivity Problem for linear recurrence sequences (LRS) over the integers, namely whether given such a sequence, all its terms are non-negative. Decidability is known for LRS of order 5 or less, i.e., for those sequences in which every new term depends linearly on the previous five (or fewer) terms. For simple LRS (i.e., those sequences whose characteristic polynomials have no repeated roots), decidability of Positivity is known up to order 9. In this paper, we focus on the important subclass of reversible LRS, i.e., those integer LRS ⟨u_n⟩_{n=0}^∞ whose bi-infinite completion ⟨u_n⟩_{n=-∞}^∞ also takes exclusively integer values; a typical example is the classical Fibonacci (bi-)sequence ⟨ … , 5, -3, 2, -1, 1, 0, 1, 1, 2, 3, 5, … ⟩. Our main results are that Positivity is decidable for reversible LRS of order 11 or less, and for simple reversible LRS of order 17 or less.

Subject Classification

ACM Subject Classification
  • Mathematics of computing → Discrete mathematics
  • Computing methodologies → Algebraic algorithms
  • The Positivity Problem
  • Linear Recurrence Sequences
  • Verification


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Mark Braverman. Termination of integer linear programs. In International conference on computer aided verification, pages 372-385. Springer, 2006. Google Scholar
  2. J. W. S. Cassels. An introduction to Diophantine approximation. Cambridge Tracts in Mathematics and Mathematical Physics, No. 45. Cambridge University Press, New York, 1957. Google Scholar
  3. Henri Cohen. A course in computational algebraic number theory, volume 138 of Graduate Texts in Mathematics. Springer-Verlag, Berlin, 1993. Google Scholar
  4. The SageMath Developers. SageMath, the Sage Mathematics Software System (Version 9.7), 2022. https://www.sagemath.org. Google Scholar
  5. A. Dubickas and C. J. Smyth. On the Remak height, the Mahler measure and conjugate sets of algebraic numbers lying on two circles. Proc. Edinb. Math. Soc. (2), 44(1):1-17, 2001. URL: https://doi.org/10.1017/S001309159900098X.
  6. Graham Everest, Alf van der Poorten, Igor Shparlinski, and Thomas Ward. Recurrence sequences, volume 104 of Mathematical Surveys and Monographs. Amer. Math. Soc., Providence, RI, 2003. Google Scholar
  7. Ronald Ferguson. Irreducible polynomials with many roots of equal modulus. Acta Arith., 78(3):221-225, 1997. URL: https://doi.org/10.4064/aa-78-3-221-225.
  8. Vesa Halava, Tero Harju, Mika Hirvensalo, and Juhani Karhumäki. Skolem’s problem-on the border between decidability and undecidability. Technical report, Turku Centre for Computer Science, 2005. Google Scholar
  9. George Kenison. On the Skolem Problem for Reversible Sequences. In Stefan Szeider, Robert Ganian, and Alexandra Silva, editors, 47th International Symposium on Mathematical Foundations of Computer Science (MFCS 2022), volume 241 of Leibniz International Proceedings in Informatics (LIPIcs), pages 61:1-61:15, Dagstuhl, Germany, 2022. Schloss Dagstuhl - Leibniz-Zentrum für Informatik. URL: https://doi.org/10.4230/LIPIcs.MFCS.2022.61.
  10. L. Kronecker. Zwei Sätze über Gleichungen mit ganzzahligen Coefficienten. Journal für die reine und angewandte Mathematik (Crelles Journal), 1857(53):173-175, January 1857. URL: https://doi.org/10.1515/crll.1857.53.173.
  11. Richard Lipton, Florian Luca, Joris Nieuwveld, Joël Ouaknine, David Purser, and James Worrell. On the Skolem Problem and the Skolem Conjecture. In Proceedings of the 37th Annual ACM/IEEE Symposium on Logic in Computer Science, LICS '22, New York, NY, USA, 2022. Association for Computing Machinery. URL: https://doi.org/10.1145/3531130.3533328.
  12. Maurice Mignotte, Tarlok Shorey, and Robert Tijdeman. The distance between terms of an algebraic recurrence sequence. Journal für die Reine und Angewandte Mathematik, pages 63-76, 1984. Google Scholar
  13. Joël Ouaknine and James Worrell. On the Positivity Problem for Simple Linear Recurrence sequences,. In Javier Esparza, Pierre Fraigniaud, Thore Husfeldt, and Elias Koutsoupias, editors, Automata, Languages, and Programming, pages 318-329, Berlin, Heidelberg, 2014. Springer Berlin Heidelberg. Google Scholar
  14. Joël Ouaknine and James Worrell. Ultimate positivity is decidable for simple linear recurrence sequences. In Javier Esparza, Pierre Fraigniaud, Thore Husfeldt, and Elias Koutsoupias, editors, Automata, Languages, and Programming - 41st International Colloquium, ICALP 2014, Copenhagen, Denmark, July 8-11, 2014, Proceedings, Part II, volume 8573 of Lecture Notes in Computer Science, pages 330-341. Springer, 2014. URL: https://doi.org/10.1007/978-3-662-43951-7_28.
  15. Joël Ouaknine and James Worrell. On linear recurrence sequences and loop termination. ACM SIGLOG News, 2(2):4-13, April 2015. Google Scholar
  16. Joël Ouaknine and James Worrell. Positivity Problems for Low-Order Linear Recurrence Sequences, pages 366-379. ACM, New York, 2014. URL: https://doi.org/10.1137/1.9781611973402.27.
  17. Alfred Pringsheim. Ueber Functionen, welche in gewissen Punkten endliche Differentialquotienten jeder endlichen Ordnung, aber keine Taylor’sche Reihenentwickelung besitzen. Mathematische Annalen, 44(1):41-56, 1894. Google Scholar
  18. J.J. Rotman. An Introduction to the Theory of Groups. Graduate Texts in Mathematics. Springer New York, 2012. Google Scholar
  19. C. Smyth. Conjugate algebraic numbers on conics. Acta Arithmetica, 40(4):333-346, 1982. Google Scholar
  20. I. Stewart and D. Tall. Algebraic number theory and Fermat’s last theorem. CRC Press, Boca Raton, FL, fourth edition, 2016. Google Scholar
  21. Edward Charles Titchmarsh. The theory of functions. Oxford University Press, 2nd edition, 1939. Google Scholar
  22. Nikolai Vereshchagin. Occurrence of zero in a linear recursive sequence. Mathematical notes of the Academy of Sciences of the USSR, 38(2):609-615, August 1985. Google Scholar
  23. Giulio Vivanti. Sulle serie di potenze. Annali di Matematica Pura ed Applicata (1867-1897), 21(1):193-194, 1893. Google Scholar